Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

August 3, 2021Ascension Parish, Lafourche Parish, Saint James Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 3, 2021, 6:44 AM CDT for Ascension Parish, Lafourche Parish, Saint James Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 6:44 AM CDT (11:44 UTC)
Expired
Aug 3, 2021, 7:45 AM CDT
In force
61 min
Issued by
NWS New Orleans, LA

Counties Ascension Parish, LA, Lafourche Parish, LA, Saint James Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS84 KLIX 031144
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
644 AM CDT Tue Aug 3 2021

LAZ046-049-056>059-065>067-031245-
Lower Terrebonne-Iberville-Ascension-Upper Terrebonne-Lower
Lafourche-Assumption-St. John The Baptist-St. James-Upper Lafourche-
644 AM CDT Tue Aug 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...WESTERN ASCENSION...ST. JAMES...NORTHEASTERN
TERREBONNE...SOUTHEASTERN IBERVILLE...NORTHWESTERN LAFOURCHE AND
NORTHEASTERN ASSUMPTION PARISHES...

At 644 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Belle Rose to near Chauvin. Movement
was northeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Houma, Thibodaux, Gonzales, Donaldsonville, Napoleonville, Galliano,
Larose, Cut Off, Lockport, Golden Meadow, White Castle, Sorrento,
Mathews, Schriever, Chauvin, Geismar, Supreme, Raceland, Chackbay and
Montegut.

This includes Interstate 10 in Louisiana between mile markers 174 and
187.
 
LAT...LON 2931 9063 3011 9121 3031 9091 2939 9024
      2934 9046 2934 9049 2935 9051 2936 9050
      2936 9052 2933 9052
TIME...MOT...LOC 1144Z 244DEG 11KT 3008 9110 2940 9060 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:17 AM CDT, 27 minutes earlier.

Area forecast discussion, Aug 3, 6:17 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
617 AM CDT Tue Aug 3 2021

.AVIATION (12Z TAF DISCUSSION)...

Early in the TAF forecast, patchy areas of low-clouds persist
generally across KMCB to near KBTR, expanding east across KHDC
and KASD. This has temporarily reduced flight categories in this
region. However, all low clouds will likely continue to dissipate
shortly after sunrise, with another round of spotty SHRA/TSRA
expected again today as early as later this morning through the
rest of the afternoon/evening hours. Main threats in any one storm
will be gusty, erratic downdraft winds and temporary reductions
in VIS due to locally heavy rainfall which may lead to periodic
lower flight categories. Conditions are expected to improve later
this evening and into tonight, with SHRA/TSRA focusing more along
coastal SE LA going into the rest of tonight. KLG

&&

.PREV DISCUSSION... /issued 345 AM CDT Tue Aug 3 2021/

SHORT TERM (Today through Thursday Night)...

Starting off with early this morning, a very weak nearly
stationary front has settled in across coastal areas of SE LA and
adjacent marine zones. It's a bit tricky to analyze, with no
identifiable pressure or thermal gradient. However recent trends
with SPC Mesoanalysis illustrates weak frontogenesis from subtle
cyclonic curvature in surface winds, as well as a distinct wind
speed magnitude change and attendant surface
vorticity/convergence. This has aided in an enhancement in typical
nocturnal convection across the warmer shelf waters ongoing
across SE LA. Few of these storms have been strong and could
become severe, with strong winds >34kts and isolated waterspouts
the main risks. Latest 00Z HREF members initiated this convection
quite well matched from what is already ongoing on radar, with
more recent HRRR trends initializing and attempting at spreading
some of this convection inland through the morning. This will have
to be watched, as the main influence in any northward surge would
be from any ENE to NE drifting outflow boundaries getting out
ahead of the ongoing coastal convection, attempting to spread
bands of storms north across the southshore/northshore around mid-
late AM (similar to what we saw yesterday). Eventual diurnal
destabilization later this morning/early afternoon will lead to an
increase in scattered showers and storms once again. The degree
of (potential) northward surge of boundaries and/or convection
will determine the degree of workover limiting re-developing
convection around peak diurnal heating. But in such an anomalously
high PW environment, it will not take much for re-development to
occur with many people likely seeing rain and/or storms at some
point later today. Letting the NBM ride with PoP coverage in the
70-90% range, which seems pretty good. No major modifications
needed to temperatures, with NBM ensemble guidance coming in lower
due to increased rain/storm coverage. Otherwise, taking a closer
look at the threats possible today diving deep into the model
soundings, once again not seeing anything stand out atleast in
regards to severe weather. Forecast WMSI/WindEx actually did quite
well yesterday at the sub-severe wind gust potential and going
back at yesterdays guidance shows almost no change in forecast
downdraft parameters for today. Overall, expect occasional gusty
winds 25 to 35 mph in any stronger storms, especially those taking
on a linear orientation propagating along outflow boundaries,
with higher gusts 40-45mph across marine areas similar to what we
saw yesterday. As expected, drier air did filter in at the H5
level and above squeezing in the back side of the front, but is
retained well above any lower layers that would lead to
entrainment/flux downward transport meaning this should not be an
issue leading to severe wind gusts today (but as always, got to
watch that isolated one or two storms that read my AFD and wants
to prove me wrong). Can't rule out localized flash flooding but
storm motion/propagation will be moving quick enough to keep the
threat at a minimum. However, intense rainfall rates could still
lead to some minor flood concerns.

Rinse/repeat going into tonight and into early Wednesday with the
same nocturnal convection expected across warmer shelf waters yet
again. However, we will start to see some of the drier
tropospheric air win over helping to suppress convection more
towards coastal areas. Model soundings illustrate the same mid-
level drying starting to sink and warm/compress into right around
H7. Contrary to what was said about the dry air being too far
aloft for today, this would be low enough to help entrain/mix down
to the surface with some drying noted in the entire lower
tropospheric layer to the surface. This pulls calculated DCAPE
values into the 1000 to 1100J/kg range. If storms can stay
offshore in some of the deeper tropospheric air, this won't be a
concern. But any storms that try to develop at the edge of this
airmass near and around coastal SE LA could become strong to
perhaps severe, just something to watch. Less overall convection
will lead to slightly warmer temperatures building many areas back
to the lower 90's. May see some upper to perhaps mid 60 degree
dewpoints after afternoon mixing, which may feel just a notch
nicer compared to previous weeks. Even going into Thursday, we
stay in a bit of a drier pattern with only isolated shower/storm
chances along I-10/12, with better scattered coverage towards the
south - generally a typical summertime pattern awaits going
towards and beyond mid-week. I dont know about you but I am ok
with that. KLG

LONG TERM (Friday through Monday)...

A sharp but narrow shortwave trough will move southeast from the
central/southern Plains into the lower Mississippi Valley and
central Gulf Coast region Friday through Saturday morning. A weak
residual surface boundary, mainly a result of a bit of enhanced
drainage flow from inland areas from Thursday night, will move
inland and become diffuse by midday Friday, then this is expected to
begin a pretty much consistent light southerly wind period through
early next week. A model blend looks best at this point,
particularly on Friday when the ECMWF focuses more QPF near the base
of the 500 mb trough axis just west of our area while the GFS shows
the rain more focused to the east in central to southern portions of
the forecast area. This results in forecasting a bit higher rain
chances to reach more inland areas Friday, but still in the chance
range. Over the weekend into Monday, a more typical but moist summer
pattern we've had much of this summer is expected with daytime and
particularly afternoon PoP going back up to 50 to 60% across all
land areas according to the NBM and this forecast. There is a bit of
uncertainty since the GFS is downplaying the PoP during this period.
Lows each night are expected to go back to low to mid 70s in
northern areas and mid 70s to near 80 in southern areas. Highs are
expected to be mostly in the lower 90s with some mid 90s possible.
22/TD

MARINE...

A weak front draped across nearshore marine areas will continue
to enhance early morning showers and storms. Main threats in any
stronger storm will be wind gusts >34 knots, isolated waterspouts
and locally enhanced waves/seas. Outside of any thunderstorm
development, winds will remain light to breezy from the west.
Waves will be light at 1-2ft for protected waters to 2-3ft for
outer Gulf waters. Showers and storms will continue through mid-
week and later portions of the week, with more coverage in the
early morning hours each day. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  69  90  68 /  60  20  10   0
BTR  87  71  90  70 /  80  30  20   0
ASD  88  72  91  71 /  90  50  20  10
MSY  89  79  92  78 /  80  50  30  10
GPT  87  71  91  71 /  80  50  30  10
PQL  87  71  91  71 /  80  40  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 3, 6:33 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
633 AM CDT Tue Aug 3 2021

LAZ069-031200-
Lower Plaquemines-
633 AM CDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 633 AM CDT, a strong thunderstorm was located over Venice, or 26
miles southeast of Port Sulphur, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Boothville-venice, Boothville, Venice, Buras-triumph and Boothville
Asos.

LAT...LON 2919 8934 2916 8937 2917 8944 2935 8945
      2936 8938 2933 8937 2936 8937 2935 8930
      2931 8924 2935 8920 2929 8914 2930 8918
      2927 8921 2925 8912 2918 8910 2920 8914
      2919 8914 2917 8910 2914 8911 2914 8925
TIME...MOT...LOC 1133Z 268DEG 16KT 2927 8937
Special weather statement, Aug 3, 6:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
644 AM CDT Tue Aug 3 2021

LAZ046-049-056>059-065>067-031245-
Lower Terrebonne-Iberville-Ascension-Upper Terrebonne-Lower
Lafourche-Assumption-St. John The Baptist-St. James-Upper Lafourche-
644 AM CDT Tue Aug 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...WESTERN ASCENSION...ST. JAMES...NORTHEASTERN
TERREBONNE...SOUTHEASTERN IBERVILLE...NORTHWESTERN LAFOURCHE AND
NORTHEASTERN ASSUMPTION PARISHES...

At 644 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Belle Rose to near Chauvin. Movement
was northeast at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Houma, Thibodaux, Gonzales, Donaldsonville, Napoleonville, Galliano,
Larose, Cut Off, Lockport, Golden Meadow, White Castle, Sorrento,
Mathews, Schriever, Chauvin, Geismar, Supreme, Raceland, Chackbay and
Montegut.

This includes Interstate 10 in Louisiana between mile markers 174 and
187.

LAT...LON 2931 9063 3011 9121 3031 9091 2939 9024
      2934 9046 2934 9049 2935 9051 2936 9050
      2936 9052 2933 9052
TIME...MOT...LOC 1144Z 244DEG 11KT 3008 9110 2940 9060

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:23 AM CDTSpecial Marine WarningLIX67 min
Aug 3, 6:33 AM CDTSpecial Weather StatementLIXPlaquemines27 min
Aug 3, 7:47 AM CDTSpecial Weather StatementLIXSaint Charles, Saint John the Baptist88 min
Aug 3, 8:42 AM CDTSpecial Marine WarningLIX63 min
Aug 3, 8:50 AM CDTAreal Flood AdvisoryLIXOrleans, Saint Bernard19 min
Aug 3, 9:09 AM CDTFlash Flood WarningLIXOrleans2 hr
Aug 3, 10:04 AM CDTSpecial Marine WarningLIX86 min
Aug 3, 10:24 AM CDTSpecial Marine WarningLIX96 min
Aug 3, 10:40 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston90 min
Aug 3, 10:53 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston77 min
Aug 3, 11:04 AM CDTSpecial Marine WarningLIX116 min
Aug 3, 11:40 AM CDTSpecial Marine WarningLIX110 min
Aug 3, 11:49 AM CDTSpecial Marine WarningLIX86 min
Aug 3, 11:52 AM CDTSpecial Marine WarningLIX113 min
Aug 3, 2:45 PM CDTFlash Flood WarningLIXEast Baton Rouge, Livingston4 hr
Aug 3, 3:00 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Charles, Saint John the Baptist3 hr
Aug 3, 3:28 PM CDTFlash Flood WarningLIXSaint Charles, Saint John the Baptist2 hr
Aug 3, 3:39 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard119 min
Aug 3, 3:52 PM CDTAreal Flood AdvisoryLIXAscension, Saint Charles, Saint James, Saint John the Baptist103 min
Aug 3, 4:39 PM CDTAreal Flood AdvisoryLIXSaint Charles, Saint James, Saint John the Baptist50 min
Aug 3, 4:53 PM CDTFlash Flood WarningLIXSaint James, Saint John the Baptist39 min
Aug 3, 5:27 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington3 hr
Aug 3, 5:33 PM CDTAreal Flood AdvisoryLIXSaint Tammany117 min
Aug 3, 6:33 PM CDTAreal Flood AdvisoryLIXHancock, Harrison117 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.